Kansas, 2015

Hail in Kansas, June 17, 2015

June 17, 2015 · NWS DDC · 2 events in 1 county or zone

An isolated severe weather event occurred during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated severe weather event occurred during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 17, 4:49 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 17, 4:49 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
549 PM CDT WED JUN 17 2015

...UPDATED FOR SHORT TERM...

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 129 PM CDT WED JUN 17 2015

A SURFACE BOUNDARY WILL EXTEND FROM SOUTHWEST KANSAS INTO NORTH
CENTRAL KANSAS LATE TODAY AND EARLY TONIGHT. 12Z NAM CAPE VALUES
ALONG THIS BOUNDARY ARE FORECAST TO BE AROUND 2500 J/KG AND 0-6KM
SHEAR WILL BE AROUND 25 KNOTS AT 00Z THURSDAY. BASED ON SOME
WARMING AROUND 700MB LEVEL TODAY THERE WILL BE SOME WEAK
INHIBITION PRESENT LATE TODAY BUT AT THIS TIME CAN NOT COMPLETELY
ABLE TO RULE OUT AN ISOLATED THUNDERSTORM ACROSS FAR WEST AND
NORTH CENTRAL KANSAS. IF STORMS DO DEVELOP BY EARLY EVENING A FEW
OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY
RAINFALL, HAIL UP TO THE SIZE OF A QUARTER, AND WIND GUSTS UP TO
55 MPH.

A LIGHT SOUTHEASTERLY FLOW IS EXPECTED OVERNIGHT WITH DEW POINTS
BY 12Z THURSDAY RANGING FROM THE LOWER 60S NEAR THE COLORADO
BORDER TO THE MIDDLE 60S IN SOUTH CENTRAL KANSAS. GIVEN THE
POTENTIAL FOR A LIGHT UPSLOPE FLOW ALONG WITH DEW POINTS IN THE
LOW TO MID 60 SOME PATCHY FOG WILL BE POSSIBLE AROUND DAYBREAK AS
TEMPERATURES BOTTOM OUT IN THE MID 60S.

ON THURSDAY MODELS WERE IN GOOD AGREEMENT WITH SURFACE BOUNDARY
EXTENDING FROM EAST CENTRAL COLORADO INTO NORTH CENTRAL KANSAS
LATE DAY. THERE WILL BE A SLIGHT CHANCE FOR A FEW THUNDERSTORMS
ALONG THIS BOUNDARY AFTER 21Z THURSDAY BASED THE 2000 TO 3000 J/KG
CAPES AHEAD OF ANOTHER APPROACHING UPPER LEVEL DISTURBANCE. THE
PREVIOUS FORECAST HAS A GOOD HANDLE WITH WHERE THE BETTER CHANCES
FOR ISOLATED TO WIDELY SCATTERED LATE DAY THUNDERSTORMS WILL
OCCUR.

AS FOR TEMPERATURES ON THURSDAY WILL CONTINUE TO FOLLOW THE 850MB
TO 800MB MEAN 24 HOUR TEMPERATURE TRENDS. THE NAM AND GFS BOTH
INDICATED ONLY MINOR WARNING WILL OCCUR BETWEEN 00Z THURSDAY AND
00Z FRIDAY SO FAVOR HIGHS ON THURSDAY VERY CLOSE TO WHAT THE
TEMPERATURES ARE EXPECTED TO BE THIS AFTERNOON.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 223 PM CDT WED JUN 17 2015

WE WILL BEGIN TO ENTER A SUMMER PATTERN LATE THIS WEEK INTO THE
WEEKEND/EARLY NEXT WEEK AS A SUMMER SUBTROPICAL RIDGE BUILDS AND
EXPANDS NORTHWARD THROUGH THE SOUTHWEST CONUS AND ADJACENT
ROCKIES/WESTERN PLAINS.  THE LAST CHANCE FOR ANY MEANINGFUL
CONVECTION ACROSS OUR PART OF THE WORLD WILL BE THURSDAY EVENING AS
A LEE TROUGH CONVERGENCE AXIS WILL LIKELY CONVECT AS A VERY SUBTLE
MID LEVEL SHORTWAVE TROUGH MOVES SLOWLY SOUTHEAST AROUND THE
BUILDING RIDGE. MEANWHILE, THE REMNANTS OF TROPICAL SYSTEM "BILL"
WILL MOVE FROM NORTHEASTERN OKLAHOMA INTO THE OZARKS...NOT AFFECTING
ANY OF THE DDC FORECAST AREA.

A MUCH MORE PRONOUNCED PACIFIC JET/SHORTWAVE TROUGH WILL MOVE INTO
THE NORTHERN ROCKIES AND FAR NORTHERN HIGH PLAINS FRIDAY...WHICH
WILL EFFECTIVELY DESTROY ANY MEANINGFUL LOWER TROPOSPHERIC
CONVERGENCE ACROSS SOUTHWEST KANSAS FROM FRIDAY NIGHT ONWARD INTO
THE WEEKEND. PRECIPITATION CHANCES ARE NIL FRIDAY THROUGH SATURDAY
NIGHT AS A RESULT.  A FAIRLY DECENT LOWER TROPOSPHERIC THERMAL RIDGE
WILL EXPAND INTO WEST CENTRAL KANSAS WITH +26 TO +28C 850MB
TEMPERATURES NOSING INTO THE SCOTT CITY TO HAYS CORRIDOR. MID TO
UPPER 90S FOR HIGHS ARE LIKELY SATURDAY. THESE HOT TEMPERATURES WILL
CONTINUE INTO SUNDAY AND MONDAY AS A 596 DAM OR GREATER 500MB
ANTICYCLONE CENTER EXPANDS FROM THE SOUTHERN ROCKIES INTO THE HIGH
PLAINS OF SOUTHEASTERN COLORADO/FAR SOUTHWESTERN KANSAS AND THE
NORTHERN PANHANDLES. MONDAY LOOKS PARTICULARLY HOT, ESPECIALLY JUST
NORTH OF DDC FORECAST AREA (NORTHWEST KANSAS) WHERE WIDESPREAD 100-
DEGREE TEMPERATURES COULD RESULT BASED ON THE LATEST ECMWF FORECAST
OF HOT 850MB TEMPERATURES IN THE FAVORED DOWNSLOPE PLUME JUST NORTH
OF THE AFOREMENTIONED MID LEVEL ANTICYCLONE CENTER.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 542 PM CDT WED JUN 17 2015

SCATTERED PULSE THUNDERSTORMS WITH SMALL HAIL AND BRIEF WIND GUSTS
WILL BE NEAR THE KHYS AREA THROUGH AROUND 00-01Z. OTHERWISE EXPECT
VFR CONDITIONS WITH ONLY HIGH CIRRUS FROM TROPICAL DEPRESSION
BILL. LIGHT SOUTHEAST TO SOUTH WINDS WILL CONTINUE INTO THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  87  65  89 /  10  10  10  10
GCK  64  89  65  91 /  10  10  10  10
EHA  64  90  64  95 /  10  20  20  10
LBL  64  89  64  92 /  10  10  10  10
HYS  65  88  65  89 /  20  10  10  10
P28  67  86  68  89 /  10  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BURGERT
LONG TERM...UMSCHEID
AVIATION...KRUSE
Hazardous weather outlook, Jun 17, 3:49 AM CST, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
449 AM CDT WED JUN 17 2015

KSZ030-031-043>046-061>066-074>081-084>090-181000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
449 AM CDT WED JUN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...THERE IS A SMALL CHANCE FOR AN ISOLATED THUNDERSTORM
TO DEVELOP OVER CENTRAL KANSAS THIS AFTERNOON. SOMEWHAT BETTER CHANCES
FOR THUNDERSTORMS WILL EXIST ALONG AND JUST EAST OF THE COLORADO BORDER
THIS EVENING. THUNDERSTORMS COULD BE STRONG ENOUGH TO PRODUCE
QUARTER SIZE HAIL AND ALONG WITH 50 TO 60 MPH WIND GUSTS, BUT
THESE STORMS WILL BE ISOLATED AT BEST.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

DISCUSSION...THERE WILL BE AT LEAST A SLIGHT CHANCE FOR
THUNDERSTORMS ON THURSDAY AND THROUGH THE WEEKEND. THE THREAT FOR
SEVERE WEATHER WILL BE FAIRLY LOW.

HAZARDS WEATHER RISK...

  THURSDAY...
  LIMITED SEVERE THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.

  FRIDAY...
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  MONDAY...
  LIMITED EXCESSIVE HEAT RISK.

  TUESDAY...
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR
AREAS OUT WEST OF HIGHWAY 83.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

GERARD

In the hours before

Special weather statement, Jun 17, 2:39 PM CST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
339 PM CDT WED JUN 17 2015

KSZ031-172130-
ELLIS KS-
339 PM CDT WED JUN 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELLIS COUNTY UNTIL
430 PM CDT...

AT 339 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES NORTHWEST OF EMMERAM...MOVING SOUTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EMMERAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3903 9904 3889 9904 3896 9925 3904 9921
TIME...MOT...LOC 2039Z 293DEG 14KT 3899 9916
Special weather statement, Jun 17, 3:54 PM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
454 PM CDT WED JUN 17 2015

KSZ030-172230-
TREGO KS-
454 PM CDT WED JUN 17 2015

...SPECIAL WEATHER STATEMENT...

AT 453 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TREGO CENTER...MOVING EAST AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TREGO CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3885 9990 3889 9992 3894 9991 3894 9981
      3892 9972 3885 9974 3882 9976 3883 9984
TIME...MOT...LOC 2153Z 279DEG 6KT 3889 9985
Special weather statement, Jun 17, 5:33 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
633 PM CDT WED JUN 17 2015

KSZ030-180000-
TREGO KS-
633 PM CDT WED JUN 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TREGO COUNTY UNTIL
700 PM CDT...

AT 633 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY
NEAR VODA. THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAKEENEY AND VODA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3906 9975 3897 10007 3913 10011 3913 9978
TIME...MOT...LOC 2333Z 319DEG 2KT 3907 9999
Special weather statement, Jun 17, 6:00 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
700 PM CDT WED JUN 17 2015

KSZ030-180045-
TREGO KS-
700 PM CDT WED JUN 17 2015

...SPECIAL WEATHER STATEMENT...

AT 659 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES SOUTHWEST OF VODA. THIS STORM WAS NEARLY STATIONARY.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLLYER AND VODA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3906 9992 3895 9992 3895 10013 3906 10013
TIME...MOT...LOC 2359Z 118DEG 1KT 3902 10006

The radar

The Dodge City radar (KDDC), 138 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Trego

When
June 17, 6:05 PM CST
Where
Trego County, 2.33 mi SSE of Collyer
Measured
1 in hail
Reported by
Public
Coordinates
39.000, -100.100

Hail, Trego

When
June 17, 6:28 PM CST
Where
Trego County, 9 mi S of Collyer
Measured
1 in hail
Reported by
Public
Coordinates
38.900, -100.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590467, 590468.